Status epilepticus in a patient treated with olanzapine and mirtazapine.

Abstract

OBJECTIVE Few cases of seizures associated with olanzapine therapy and even fewer with mirtazapine have been published, most of them in patients with confounding risk factors. Our objective was to report a case of Status epilepticus in a patient receiving olanzapine and mirtazapine, with no previous history of seizure and no confirmed underlying cause for seizure. CASE SUMMARY A 48-year-old white, psychotic woman developed generalized tonic-clonic seizures that progressed to Status epilepticus during hospitalization. 4 days before the incident, mirtazapine (30 mg) was added to the treatment, while 2 days before the incident, the treatment switched from quetiapine to olanzapine, and mirtazapine was increased to 60 mg. No other toxic, metabolic, electrolyte or anatomic abnormality was identified. After discontinuation of olanzapine, the patient remained seizure-free. CONCLUSION To our knowledge, this is the second reported case of Status epilepticus that has been associated with the use of olanzapine, while only one report of seizures, but none of Status epilepticus connected to mirtazapine is found in the literature. Although olanzapine has infrequently been associated with epileptogenic risk, it should be used cautiously especially when concomitant medication or other predisposing factors exist.

Statistics

0100020002008200920102011201220132014201520162017
Citations per Year

2,034 Citations

Semantic Scholar estimates that this publication has 2,034 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Spyridi2009StatusEI, title={Status epilepticus in a patient treated with olanzapine and mirtazapine.}, author={Styliani Spyridi and Stavroula Sokolaki and John Nimatoudis and Apostolos Iacovides and George S. Kaprinis}, journal={International journal of clinical pharmacology and therapeutics}, year={2009}, volume={47 2}, pages={120-3} }